Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#265003] of Guillermo Sapiro

Papers Published

  1. Greer, JB; Bertozzi, AL; Sapiro, G, Fourth order partial differential equations on general geometries, Journal of Computational Physics, vol. 216 no. 1 (2006), pp. 216-246, ISSN 0021-9991 [doi]
    (last updated on 2017/12/18)

    Abstract:
    We extend a recently introduced method for numerically solving partial differential equations on implicit surfaces [M. Bertalmío, L.T. Cheng, S. Osher, G. Sapiro. Variational problems and partial differential equations on implicit surfaces, J. Comput. Phys. 174 (2) (2001) 759-780] to fourth order PDEs including the Cahn-Hilliard equation and a lubrication model for curved surfaces. By representing a surface in RN as the level set of a smooth function, φ{symbol}, we compute the PDE using only finite differences on a standard Cartesian mesh in RN. The higher order equations introduce a number of challenges that are of less concern when applying this method to first and second order PDEs. Many of these problems, such as time-stepping restrictions and large stencil sizes, are shared by standard fourth order equations in Euclidean domains, but others are caused by the extreme degeneracy of the PDEs that result from this method and the general geometry. We approach these difficulties by applying convexity splitting methods, ADI schemes, and iterative solvers. We discuss in detail the differences between computing these fourth order equations and computing the first and second order PDEs considered in earlier work. We explicitly derive schemes for the linear fourth order diffusion, the Cahn-Hilliard equation for phase transition in a binary alloy, and surface tension driven flows on complex geometries. Numerical examples validating our methods are presented for these flows for data on general surfaces. © 2005 Elsevier Inc. All rights reserved.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320